MAUDE Adverse Event Report: TERUMO CORPORATION, ASHITAKA CAPIOX®FX; OXYGENATOR, CARDIOPULMONARY BYPASS

TERUMO CORPORATION, ASHITAKA CAPIOX®FX; OXYGENATOR, CARDIOPULMONARY BYPASS
Model Number CX-FX15RE30V
Medical Device Problem Codes Failure to Deliver (2338); Infusion or Flow Problem (2964)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/13/2024
Type of Reportable Event Malfunction
Event or Problem Description
The user facility reported that the device pump involved was turned on and circulation was conducted with the blood flow index of 2.6.While fio2 was 70%, the flow rate was 2l/min, and pao2 was in the range of 260 - 270 mmhg.After 2 hours, pao2 began to drop below 100.The gas side was checked and found to be functioning properly.The gas line was replaced, however there was no improvement.Flushing was performed assuming a wet lung, however the situation did not change.The gas flow rate/fio2 gradually increased from 3/80% > 4/80% > 5/90% > 6/100% > 8/100% > 9/100% > 10/100%, but the pao2 dropped to 93.3 > 69 > 40.2.Next, the blood flow rate was reduced to send more oxygenated blood, but there was no improvement.The gas line was replaced, flushed, the gas flow rate increased, and the fio2 was increased.The idea of replacing the oxygenator was considered, however, due to time constraints, the operation was finished without replacement.The patient is currently in ecmo (extracorporeal membrane oxygenation).There is a risk of hypoxic encephalopathy, but a final diagnosis cannot be made until the patient wakes up.Given the patient's current ecmo status, it is difficult to confirm the diagnosis.There is a risk of hypoxic encephalopathy.The event occurred intra-operative.The reported incident did not result in a patient injury or necessitate medical or surgical intervention.
 
Additional Manufacturer Narrative
A1: patient identifier: requested, unknown a2: date of birth: requested, unknown a3a: sex: requested, unknown a3b: gender: n/a a5: ethnicity: requested, unknown a6: race: requested, unknown d6a: implanted date: device was not implanted d6b: explanted date: device was not explanted e3: occupation: clinical engineer g4: pma/510(k): k071494, k130520.The actual device has been returned for evaluation.Upon visual inspection of the sample upon receipt, no anomalies like breakage were found.The actual sample, after rinsing and dried, was tested for the o2 transfer and co2 removal performance in accordance with the product inspection protocol.The measured values were confirmed to meet the factory's specifications.No anomalies were found.[bovine blood conditions] hemoglobin: 12g/dl, temperature: 37°c, ph: 7.4, svo2: 65%, pvco2: 45mmhg [circulation conditions] blood flow rates: 5l/min and 3l/min, ventilation/perfusion ratio: 1, fraction of inspired oxygen: 100% [o2 transfer volume] at 5l/min: 305 ml/min, at 3l/min: 204 ml/min [co2 removal volume] at 5l/min: 252 ml/min, at 3l/min: 172 ml/min.Review of the pump record: patient's height: 172.5 cm, weight: 52.0 kg, bsa: 1.61 m².Upon initiating extracorporeal circulation, the initial pao2 measured was 231 mmhg with a fio2 of 70%.Fio2 gradually increased during circulation, however, pao2 was in a decreasing trend, and upon increasing fio2 to 100%, the pao2 was 93.3 mmhg.The manufacturing and shipping inspection records for the actual sample were reviewed.No anomalies were detected.There have been no previous complaints filed about the product code and lot# involved.The investigation results verified that the gas exchange performance of the actual sample after cleaning met the factory's specifications, and no anomalies were found.The following factors were considered as potential causes of this issue.However, the definite cause could not be determined based on the condition of the actual sample.It was inferred that the oxygenation did not keep up with the increase in the patient's oxygen consumption, which resulted in the decrease in svo2 and poor oxygenation.It was inferred that the contact between the blood and gas was prevented due to some factors (e.G., wet lung, hydrophilization, blood clots, etc.), therefore, even though the fio2 was increased, the pao2 did not increase, resulting in poor oxygenation.Relevant instructions for use (ifu) reference: start gas supply with v/q=1, and fio2=100%, then make adjustments based on blood gas measurements.Measure blood gases and make necessary adjustments as follows.A.Control pao2 by changing concentration of oxygen in ventilating gas using gas blender.To decrease pao2, decrease fio2.To increase pao2, increase fio2.B.Control paco2 by changing the total gas flow.To decrease paco2, increase total gas flow.To increase paco2, decrease total gas flow.A phenomenon called wet lung may occur when water condensation occurs inside fibers of microporous membrane oxygenators with blood flowing exterior to the fibers.This may occur when oxygenators are used for a longer period of time.If water condensation and/or a decrease in pao2 and/or an increase in paco2 is noted during extended oxygenator use, briefly increasing the gas flow rate may improve the performance.Increase gas flow rate, to 15 l/min for 10 seconds.Do not repeat this flushing technique, even if oxygenator performance is not improved.Terumo medical products (tmp) (importer) registration no.(b)(4) is submitting this report on behalf of ashitaka factory of terumo corporation (manufacturer) registration no.(b)(4).

Brand Name
CAPIOX®FX
Common Device Name
OXYGENATOR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
TERUMO CORPORATION, ASHITAKA
150 maimaigi-cho
fujinomiya city, 418
JA  418
Manufacturer (Section G)
TERUMO CORPORATION, ASHITAKA
reg. no. 9681834
150 maimaigi-cho
fujinomiya city, 418
JA   418
Manufacturer Contact
gina digioia
265 davidson ave, suite 320
somerset, NJ 08873
4103927218
MDR Report Key20211618
Report Number9681834-2024-00161
Device Sequence Number15285853
Product Code DTZ
UDI-Device Identifier04987350701145
UDI-Public04987350701145
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K071494
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberCX-FX15RE30V
Device Catalogue NumberCX-FX15RE30V
Device Lot Number240221
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/19/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/14/2024
Initial Report FDA Received Date09/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
RBC
Patient Age69 YR
Patient SexUnknown
Patient Weight52 KG